Jump to content
CrazyBoards.org

Valproic acid and worse depression?


Recommended Posts

Hello,

I'm wondering if anyone here has experienced something like the following with valproic acid: extreme depression, crying, panic-like anxiety all day long, so overwhelming that you can't think and don't know how you'll escape, that there really is no escape. I'm asking because I think divalproex is screwing with me, but my doctor keeps saying it can't cause depression. At the end of July, I had the experience described, and was only saved by a crisis worker calling a psych doc in the middle of the night and giving me Seroquel, which I'm still on. I've still been very depressed since then, but not in that horrible, desperate way. At the time when I went to the crisis unit, I was only on divalproex and lamotrigine. In the past lamotrigine has been great for me, just a fabulous drug. Seroquel was a mood stabilizer for a long time, with no bad effects. At the time of crisis, I had switched to divalproex because of a worry about diabetes risks with Seroquel, coupled with a manic episode brought on by Wellbutrin and stopping a sleeping pill that I'd needed to counter its side effects. It's been seven months since that manic episode, and I'm still depressed - hard to get out of bed before 4 pm, trouble concentrating and enjoying things, sadness, anxiety, slowed thinking, etc. Celexa as an add-on has done very little, and I don't like the side effects, so I don't think that's the way to go - I'm only at 20 mg right now, anyways. Yesterday my doc increased my Seroquel by 50 mg and I think I notice some good effect today - was easier to get up, actually able to shower, a little happier. It's probably too early to tell, but in the crisis unit the effect of Seroquel was pretty much instant. But I've never found Seroquel alone to be adequate for depression; I needed lamotrigine to help it out (my lamotrigine dose has not been changed in months). So this is all kind of mysterious. I'm wondering if the valproic acid might actually be hurting me.

Thanks,

frog

Link to comment
Share on other sites

I'm sorry to hear you're suffering so badly Frog. I'm afraid I can't help you though, my only cause for depression during the short time I took Valproate was due to the fact that it made me feel so sick.

I just wanted to say that I hope you get some relief soon. 7 months of feeling like crap is no joke! ;)

Link to comment
Share on other sites

Valproate also resulted in my depression being terrible. Its possible that it got worse on its own, but i believe the valproate made things heaps worse.

i'd suggest talking to your doc about alternatives, i felt much less depressed on other drugs.

Link to comment
Share on other sites

My experience was that it had a neutral effect on mood. From what I gather, that is the typical response. Some people supposedly get a depression lift from it. It can cause depression in others. The difficult part for you is that the illness may be causing the depression, not Depakote. Or, the Depakote could be a factor. I don't think you'll know until you d/c and go with something else. Lithium, for example, does have a positive effect on mood and is a good AD augmentor. If you haven't tried it, maybe consider giving it a trial.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...